Jump to content
Becca0487

Becca0487: coming off citalopram - 2nd time

Recommended Posts

Becca0487

I am coming off of citalopram for the second time. The first time was about eight months ago and I slowly weaned myself off. I still had a lot of side effects and emotionally was miserable. I was so irritable and snappy. I felt awful. I lasted eight months before my anxiety went up again and so after talking with my doctor, started back on citalopram 20 mg.  I’ve now been on it for four months  but want to wean off as I am planning to become pregnant and it was advised I should be off of citalopram before then. I’m really nervous because of how awful it was the last time but I am hopeful because I know what to expect, I can get through it. Just here looking for support and wisdom to make the next few months manageable. I’m also very nervous that after being off, if I become pregnant, what if my anxiety goes out of control again? Are there any supplements I can take that help with mood changes, etc? I’m trying to have a plan in place for healthy outlets and management for my anxiety and emotions during withdrawal. Thanks all!

Share this post


Link to post
Gridley

Hello, Becca0487, and welcome to SA.  We'll be happy to help you taper Citalopram.  It's very good that you found your way here before beginning your taper.

 

To start, please add a drug signature, including drugs, doses, dates, and discontinuations & reinstatements in the last 12-24 months. Also include supplements. This will help us give you the most accurate advice we can. 
  • Any drugs and supplements prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • This is a direct link to your signature:  Account Settings – Create or Edit a signature.

We recommend tapering by no more than 10% of your current dose every four weeks.  So your first reduction would be from 20mg to 18mg, the next from 18mg to 16.2, etc.  As you get down to the lower doses, the 10% cuts are naturally going to become smaller and smaller.  

 

 

This link is specifically about tapering Citalopram and how to take the non-standard doses you'll need for your taper.
 
 
The symptoms you experienced last time were very likely withdrawal symptoms from tapering too fast.  Psychiatrists invariably taper their patients too quickly, and even what is generally thought of as a slow taper is quite often too fast to allow your brain to recover from the effects of the drug, hence producing some very unpleasant withdrawal symptoms.  With the slow taper we recommend, your experience needn't be as horrific as the last time.
 
 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.
You mentioned supplements.  We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system.  Magnesium glycinate is a good form of magnesium.

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
We encourage the use of non-drug techniques to cope with symptoms such as anxiety during tapering.
 
This is your Introduction topic, where you can post updates, ask questions and connect with other members.  
 
 

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy